TITLE

Retinopathy induced by drugs and herbal medicines

AUTHOR(S)
NENCINI, C.; BARBERI, L.; RUNCI, F. M.; MICHELI, L.
PUB. DATE
September 2008
SOURCE
European Review for Medical & Pharmacological Sciences;Sep/Oct2008, Vol. 12 Issue 5, p293
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Retina is the part of the eye suffering most damage from drugs. It is made up of a thin nervous membrane that covers the eye-ball internally, within the thickness of which three types of cells are ordered. In this paper we describe the drugs that are responsible for retinal side effects. Most commonly recognized drugs-induced retinopathy have a particular affinity for the retinal pigmented epithelium: antimalarials (quinine, hydroxychloroquine, mefloquine), phenothiazines, indomethacin, ethambutol, and desferrioxamine. Attention is especially focused on drugs more recently suspected of adverse reactions in the retina: vigabatrin, gabapentin, sildenafil, tamoxifen, isotretinoin, interferon, and omeprazole. Moreover, we referred some reports of retinopathy by herbal medicines and nutritional supplements (canthaxanthine, Gingko biloba L. and Glycyrrhiza glabra L.) This review is based on data published in scientific journals indexed by the PubMed and Medline databases. The last search of the literature was conducted in April 2008.
ACCESSION #
35705677

 

Related Articles

  • Deferoxamine.  // Reactions Weekly;3/11/2006, Issue 1092, p12 

    Discusses research being done on the development of severe retinal disorders during intravenous deferoxamine treatment for iron overload. Reference to a study by T. Y. Y. Lai et al., published in the February 2006 issue of the "British Journal of Ophthalmology"; Daily dosage of deferoxamine...

  • Visual abnormalities linked to vigabatrin.  // Pulse;9/2/2002, Vol. 62 Issue 33, p4 

    Examines the adverse effects of vigabatrin.

  • Vigabatrin.  // Reactions Weekly;6/30/2012, Issue 1408, p29 

    The article presents case reports of four infant patients with early onset epileptic encephalopathy who developed reversible basal ganglia signal changes while receiving vigabatrin.

  • Vigabatrin.  // Reactions Weekly;1/12/2013, Issue 1434, p64 

    The article describes the case of a 7-month old infant with West syndrome who developed reversible magnetic resonance imaging (MRI) signal changes while being treated with vigabatrin.

  • Vigabatrin.  // Reactions Weekly;11/10/2012, Issue 1427, p46 

    The article describes the case of a 10-month-old girl who developed encephalopathy during treatment with vigabatrin infantile spasms.

  • Vigabatrin.  // Reactions Weekly;Apr2014, Vol. 1495 Issue 1, p44 

    The article presents a case study of a patient who developed excess sedation while receiving vigabatrin for refractory partial-onset seizures.

  • Deferoxamine.  // Reactions Weekly;1/5/2013, Issue 1433, p17 

    The article describes the cases of several patients who developed abnormal fundus autofluorescence (FAF) while receiving deferoxamine for Î’-thalassaemia.

  • Deferoxamine.  // Reactions Weekly;2/18/2012, Issue 1389, p20 

    The article describes the case of a male neonate who presented with resistant neutropenia and anaemia during treatment with deferoxamine for iron overload.

  • Deferoxamine.  // Reactions Weekly;Oct2014, Vol. 1522 Issue 1, p76 

    The article presents case reports of two women who developed acute retinal toxicity while receiving deferoxamine.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics